In 2021, Tisir Otahbachi was dealt a cruel hand when he suffered from a debilitating skin condition after receiving the Moderna vaccine for COVID-19. Now, his only hope of relief is obtaining some form of compensation to help him manage his condition and its repercussions.
In July and August 2021, Tisir Otahbachi developed a severe skin condition following his two doses of the Moderna COVID-19 vaccine. He is requesting compensation from Quebec’s government yet has encountered difficulty in finding a doctor to attest to his claim.
He is so disillusioned with Canada’s health-care system, he has resolved to look for treatment outside of the country.
On July 15, 2021, 29-year-old Mohammed Tisir Otahbachi received his initial Moderna vaccine injection at a Walmart pharmacy in Gatineau. Astonishingly, only 10 days later he developed pimple-like blisters on the palm of his right hand.
Otahbachi, who prefers to go by his middle name, has never had any prior skin issues. When he tried the topical cream proposed by a pharmacist, it didn’t give him the results he was hoping for.
Otahbachi suspected his injection may have been associated with the rash. Nevertheless, he yearned to get his 2nd dose and returned to the same pharmacy for a Moderna jab on August 13th 2021.
Just two days later, Otahbachi felt an intense burning sensation throughout his body- from the tips of his toes to the back of his shoulders. The pain was palpable and he could hardly move or do anything else.
“It became evident that my body was having a reaction to the vaccine.”
Couldn’t Find a Doctor
With his father by his side, Otahbachi traveled to Gatineau Hospital with the hope of finding a family doctor. Sadly, after having waited 23 hours and learning that it may take even more time for an appointment, they were forced to depart in search of another solution.
The fruitless search for a new doctor led Otahbachi to call countless medical clinics in Gatineau, Montreal, Mirabel, Terrebonne and even Quebec City – over 400 kilometres away. Every single one was unable to accommodate him as none of them had any available spots left. Even the local walk-in clinic proved no exception when he attempted numerous times to book an appointment there with no success.
By September, Otahbachi’s health had deteriorated. His debilitating rash spread all over his body and forced him out of both his positions as a mover and Uber driver.
Otahbachi sadly proclaimed, “I could not work due to the severe pain that consumed my body. It was so unbearable that I couldn’t even touch water; I had to resort to using baby wipes for cleaning.”
As Otahbachi’s desperation continued to grow, he commenced his search for a doctor in Ontario; where Quebec residents are required to pay privately for certain medical services.
Fatima Outaleb, his spouse, was employed by a prominent insurance company while working remotely; yet they were anticipating the arrival of their baby and funds were scarce.
‘I was dying’
Through assistance from his father, Mohammad Tawfiq was able to secure a medical appointment in Ottawa. After being diagnosed with an infection and prescribed hydrocortisone/anti-fungal cream and tablets, he was then referred to a dermatologist who also provided him antihistamine tablets as well as additional ointment treatments.
Despite all the medications, it was already March of 2022–over eight months since Otahbachi had received her first dose of vaccine.
“At that time I was dying, I needed any solution,” he said. “The pain I was in, you cannot imagine it. I couldn’t sleep [for] many nights, months, weeks … my normal life was done.”
As Otahbachi experienced the trying situation, he observed something else: none of his physicians seemed to consider a connection between his immunization from that summer and the abrupt emergence of his skin complication.
A medical professional he consulted with suggested that his condition might be due to an allergic reaction to the gloves he wore or the shampoo he’d been using for some time.
When I consulted with my physicians, they were apprehensive to label my condition as a result of the COVID vaccine. As he put it, “They were very worried and scared to mention or say what was causing [it].”
Severe reactions rare
Moderna has dubbed the possibility of severe allergic reactions from their COVID-19 vaccines “remote,” but these life-threatening symptoms, such as a rash that covers one’s entire body, have been known to appear within minutes after vaccination.
According to the Public Health Agency of Canada, severe adverse reactions as a result of COVID-19 vaccinations are incredibly rare; out of more than 95 million doses administered in Canada as of December 9th, only 0.011% reported serious side effects.
Nevertheless, there have been documented accounts of erythema multiforme – a skin reaction that could be induced by either an infection or certain medications – in those who received the Moderna vaccine.
Multiple studies have found increasing evidence that links the COVID-19 vaccine to a number of skin reactions, such as itchy pruritus sensations, hives which cause rash-like urticaria irritation, swelling known as angioedema and measles-like morbilliform eruptions.
Prior to being vaccinated for COVID-19, both Tawfiq and Outaleb reassured CBC that Otahbachi had never encountered any form of skin disorder.
An Allergist Has Discovered a Potential Correlation Between Two Elements, Prompting Further Investigation
Outaleb’s first pregnancy resulted in the birth of their daughter Julia, born in Winchester, Ontario during that spring. For pediatric care for his newborn baby girl, Outaleb and his partner were referred to a family physician located about 100 kilometres from their home in Ingleside, Ontario as they could not find adequate maternity services near Gatineau.
On the initial visit to Dr. Michael Bensimon with their newborn daughter, he immediately noticed Otahbachi’s blisters.
“‘What is that on your hands?’ [He] inquired,” Ohtabachi recounted. “To which he replied, ‘Ahh, this must be a result of the COVID vaccine.'”
Benison referred Otahbachi to an allergist in Ottawa, Antony Ham Pong, who on Aug. 29 provided him with a letter confirming that Otahbachi had suffered “a severe blistering, weeping, peeling eczematoid skin reaction” shortly after receiving the Moderna vaccine.
According to Ham Pong, there appeared to be a strong correlation between receiving the vaccine and his skin symptoms. While it’s impossible to say definitively that the COVID-19 vaccine was responsible for these occurrences, given the timing of these events, one can easily surmise that potentially it had something do with them.
According to Dr. Ham Pong of CBC, he has witnessed cases of hives amongst those who were administered the Moderna vaccine, however they generally happened with booster shots. To his understanding, Mrs. Otahbachi’s chronic dermatitis situation appears fairly distinct in comparison as well.
Ham Pong asserted, “We must get reports from multiple people to be sure that there is a connection. I’m merely attempting to manage his condition regardless of the root cause.”